Jump to content
airbornemedic11

Tardive dyskinesia treatment?

Recommended Posts

Here's one of our research questions.

Your patient takes haloperidol and presents with his eyes rolled back in his head, tongue sticking out and stiff neck that is “cocked to the side.” He is conscious and breathing, but drooling, and he cannot answer your questions because of the problem with his tongue but responds with grunts. What do you suspect is wrong?

I'm thinking TD. What meds does EMS carry for this?

  • Like 1

Share this post


Link to post
Share on other sites

What's making you think it's tardive dyskinesia? Any history of reglan in their meds? Any fever present? I'm not sure it's TD because usually they have mouth/tongue movement and the eyes rolled back in the head doesn't seem consistent with TD...

  • Like 1

Share this post


Link to post
Share on other sites

You say this is one of your research questions. Research for what? Is this homework? Why should we help you with your research homework?

Share this post


Link to post
Share on other sites

Here's one of our research questions.

Your patient takes haloperidol and presents with his eyes rolled back in his head, tongue sticking out and stiff neck that is “cocked to the side.” He is conscious and breathing, but drooling, and he cannot answer your questions because of the problem with his tongue but responds with grunts. What do you suspect is wrong?

How much haldol is he on? Was there any recent increase in his dose.

I'm thinking TD. What meds does EMS carry for this?

Sounds more like a dystonic reaction than TD. Benadryl is the go to drug for acute treatment of dystonic reactions/extra pyramidal symptoms.

Share this post


Link to post
Share on other sites

TD and seizures are common with antipsych meds. I'm ruling out seizure because he can't respond due to his tongue problem, and reponds with grunts. Not possible with a seizure. So I'm thinking TD.

There is no mention of Reglan or fever in the question.

Is there anything given prehospital for TD?

Share this post


Link to post
Share on other sites

Does the patient look like your avatar picture?

Edited by Arctickat
  • Like 2

Share this post


Link to post
Share on other sites

There are other possibilities besides TD. Go back and do some additional research then come back and tell us what you found.

Share this post


Link to post
Share on other sites

I have to agree with Mike on this one. If this is, in fact a research question, then you should be using good peer reviewed sources rather than a Semi moderated forum, such as this. What makes you go towards tardive dyskinesia over a dystonic reaction? What other pathologies could cause a presentation for this? Yes, most if not all ALS providers carry something for appropriate treatment of this condition, however Medical control may need to be contacted due to higher than normal dosages required.

BAYAMedic

Share this post


Link to post
Share on other sites

Sorry, my bad. From now on I'll be sure to start every question off with "I've done some extensive research already and can't find the answer. I would like some help," as I have already done the research and I am asking for help.

Now, back to the point. Here is why I was leaning towards TD.

Call your doctor at once if you have a serious side effect such as:

Which lead me to:

Tardive dyskinesias (TDs) are involuntary movements of the tongue, lips, face, trunk, and extremities that occur in patients treated with long-term dopaminergic antagonist medications. Although they are associated with the use of neuroleptics, TDs apparently existed before the development of these agents. People with schizophrenia and other neuropsychiatric disorders are especially vulnerable to the development of TDs after exposure to conventional neuroleptics, anticholinergics, toxins, substances of abuse, and other agents.

TDs are most common in patients with schizophrenia, schizoaffective disorder, or bipolar disorder who have been treated with antipsychotic medication for long periods, but they occasionally occur in other patients as well. For example, people with fetal alcohol syndrome, other developmental disabilities, and other brain disorders are vulnerable to the development of TDs, even after receiving only 1 dose of the causative agent. - http://emedicine.medscape.com/article/1151826-overview

Now I've explained why I arrived at TD. Those that have offered other possiblities, I thank you, I'll look into those as well. If you have yet another diagnosis, I'd appreciate some input. Hooah.

Share this post


Link to post
Share on other sites

Find some video of TD. Youtube has some good examples. Does that match what you've posted in your scenario?

What are other side effects of haldol? You might have to go look at other antipsychotics for ideas.

  • Like 1

Share this post


Link to post
Share on other sites
This thread is quite old. Please consider starting a new thread rather than reviving this one.

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...